“How are you feeling?” can be an important question for men on ADT


At the upcoming meeting of the American Society for Clincial Oncology (ASCO) meeting in Chicago, Dr. Alicia Morgans of Vanderbilt University will be speaking about the physical and cognitive effects of systemic therapy in older men with prostate cancer.

Many men who are either already on androgen deprivation therapy (ADT) or who expect that they may need to use this type of therapy in the not too distant future may be interested in listening to or reading the pre-meeting interview that Dr. Morgans has already given to the CancerNetwork.com web site.

Importantly, Dr. Morgans emphasizes to her physician colleagues the importance of making sure, that:

… we are cognizant of these changes that these patients are experiencing. Not all of them are clearly recognized by objective measures or by vital signs, and we do need to ask our patients, ‘How are you feeling?’ and gauge their mood, assess their cognitive function, assess their ability to do the things they need to do physically, and determine whether there are ways that we can intervene to mitigate some of the changes and dysfunction that ADT can cause.

This is just one more example of the growing understanding among the clinical community that helping to manage the quality of life of prostate cancer patients can sometimes be as important as ensuring that the cancer has been eliminated (or at least kept under control).

One Response

  1. Thank you for posting this, as I have been thinking about speaking with the uroligist about difficulties I am having with a 3-year course of ADT I had that ended in 2012. I switched from oncology to urology about 1 year ago, as I can expect neither understanding nor assistance from the indifferent characters in oncology. Those who could speak with me on my terms have retired. The course was necessary to get best results, so I expected difficulties all along. The issue is fatigue, which is a very different phenomenon from tiredness. It involves low testosterone, which induces a near-constant sensation of being wiped out. The urologist agrees that I should not get testosterone replacement, due to the risk of cancer recurrence at higher T levels. Fortunately I am retired and can largely schedule my days to allow for other activities, mainly reading, writing, socialising, and classical music. I wonder how workers handle this.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: